Iowa, 2003High Wind in Iowa, May 4, 2003
May 4, 2003 · NWS DMX · 1 event in 1 county or zone
A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was located to the south of Iowa. Strong warm air advection was taking place over the state. Wind profilers and VAD wind profile data showed winds of 55 kts within 500 meters of the surface. A line of thunderstorms formed along the moisture gradient and lifted northeast across the state. Subsidence in the wake of the thunderstorms produced gusty winds of 25 to 40 MPH over a large part of the state. It also produced enough of a downward transport to bring the strong winds just above the surface down to ground level. Frequent wind gusts of 35 to 45 MPH were reported in the area. A 60 MPH wind was recorded by a schoolnet site at Mallard in Palo Alto County. Little damage was reported, though there were a few reports of minor damage to outbuildings around the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 4:08 AM CST, 6 hours 59 minutes earlier.
Area forecast discussion, May 4, 4:08 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT SUN MAY 4 2003
UPDATE FOR THE NEW WATCH OUT SHORTLY.
.DSM...NONE
FAB
Hazardous weather outlook, May 4, 5:00 AM CST, 6 hours 7 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SUN MAY 4 2003
...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES
REMAINS FOR SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING. THE MAIN
THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL. THE STORMS
ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON
ALONG A FRONTAL BOUNDARY. SEVERE STORMS SHOULD QUICKLY DEVELOP THIS
AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS. SIGNIFICANT SHEAR
SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS. AN
OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON. THE BEST AREA IN
CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF
COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92. HOWEVER...IF THE
STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD
EASLIY BE AS FAR NORTH AS HIGHWAY 20. IN ADDITION TO THE HAIL AND
TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY
THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY
FILL SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND
FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY
AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY.
SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA
THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL
PORTIONS OF CENTRAL IOWA. THERE IS A TORNADIC POTENTIAL THIS
AFTERNOON AND EVENING.
&&
MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).
FAB
In the hours before
Local storm report, May 4, 8:16 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0916 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....Local storm report, May 4, 8:20 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0920 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 AM 2 W CASEY IA 60 MPH NON-TSTORM WIND
05/04/03 GUTHRIE WIND MEASURED BY SCHOOLNET
SITE. THUNDERSTORMS IN THE
AREA...BUT CLEARLY NOT
DIRECTLY THUNDERSTORM
RELATED.Special weather statement, May 4, 8:40 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT SUN MAY 4 2003
IAZ055-056-069-076-077-079-080-087-088-090-091-098-099-041515-
...SEVERE THUNDERSTORM WATCH #230 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...
FREMONT HARRISON HENRY
JEFFERSON KEOKUK LEE
MILLS MONTGOMERY PAGE
POTTAWATTAMIE SHELBY VAN BUREN
WASHINGTON
IAZ057>062-070>075-081>086-092>097-041515-
...SEVERE THUNDERSTORM WATCH #230 REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR THE COUNTIES OF...
ADAIR ADAMS APPANOOSE
AUDUBON CASS CLARKE
DALLAS DAVIS DECATUR
GUTHRIE JASPER LUCAS
MADISON MAHASKA MARION
MONROE POLK POWESHIEK
RINGGOLD TAYLOR UNION
WAPELLO WARREN WAYNE
Local storm report, May 4, 10:06 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 AM WAUKEE IA FLASH FLOOD
05/04/03 DALLAS WATER REPORTED OVER THE
ROADS IN GREENBELT PARK.
WALNUT CREEK FLOODING.
XXXHigh Wind, Palo Alto
- When
- May 4, 11:07 AM CST to 12:07 PM CST
- Where
- Palo Alto forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353720.